Nebraska, 2021

Hail in Nebraska, August 27, 2021

August 27, 2021 · NWS GID · 2 events in 2 counties and zones

m. CDT on this Friday afternoon-evening, a persistent zone of scattered, redeveloping thunderstorms affected far southeast portions of South Central Nebraska, mainly Thayer and Nuckolls counties along with southern parts of southern Clay and Fillmore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 4:30-8:30 p.m. CDT on this Friday afternoon-evening, a persistent zone of scattered, redeveloping thunderstorms affected far southeast portions of South Central Nebraska, mainly Thayer and Nuckolls counties along with southern parts of southern Clay and Fillmore. This multicell convection was pulsy in nature and a few cells became strong to marginally-severe, producing hail and likely gusty winds. Although there was no ground-truth evidence of severe winds, there were a couple of hail reports: half dollar size stones in Bruning and quarter size north of Nelson. Timing-wise, the first storms of the afternoon developed just south of the local area within northern Kansas between 3-4 p.m. CDT, with scattered activity then spreading over the state line into Thayer/Nuckolls counties between 4:30-5:30 p.m. CDT. Multicell convection then continued regenerating over this same general area for several more hours before weakening and largely fading away around sunset. Around and shortly after nightfall, a separate area of isolated strong storms briefly flared up a few counties farther north (mainly affecting Hall/Hamilton/Merrick), likely in response to the onset of a nocturnal low level jet, but this activity yielded no hail or wind reports and dissipated by 11 p.m. CDT.

Focusing back on the afternoon-early evening activity in the southeast, this was a weakly-forced event both at the surface and aloft, with diurnally-driven convection largely instigated by intense heating and modest low-level convergence along a subtle, west-southwest to east-northeast oriented boundary running from northwest Kansas into southeast Nebraska. This weak boundary was best defined by a slight difference in south-southwesterly wind speeds, separating mid-afternoon breezes only around 10 MPH to its north from stronger 15-25 MPH breezes to its south. This weak convergence teamed with a hot/modestly-mixed airmass featuring steep low-level lapse rates to kick off high-based storms (the 4 p.m. CDT surface ob at Hebron featured a temperature/dewpoint of 99/67 F). Mesoscale parameters solidly supported pulsy, marginally-severe cells, featuring mixed-layer CAPE of 1500-2500 J/kg, but no more than 20-25 knots of deep-layer wind shear. In the mid-upper levels, broad and fairly weak west-southwesterly flow prevailed over South Central Nebraska, with perhaps a touch of lift noted along the trailing southwestern fringes of a shortwave trough swinging trough the Upper Midwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 2:50 PM CST, 2 hours earlier.

Area forecast discussion, Aug 27, 2:50 PM CST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
350 PM CDT Fri Aug 27 2021

.DISCUSSION...(This evening through Friday)
Issued at 320 PM CDT Fri Aug 27 2021

This Afternoon into Tonight...
We have a few showers and thunderstorms developing as of 315 PM
extending southwest from a little south of Hebron over into
Osborne County Kansas. Deep layer shear is pretty weak and only
around 20 to 25 kts. Instability is also fairly marginal for this
time of year with ML CAPE values of around 1500-2500 J/KG. Given
the lack of shear the storms should be more of a pulse type storm,
up and down without too long of life cycle thus limiting severe
weather potential. Can not rule out a strong to severe storm or
two, but for the most part this should just impact isolated areas
of our southeastern zones. Any storms that are still out there
after sunset should gradually begin to diminish through 9 or 10
pm.

Saturday into Saturday Night...
This continues to be our best chance for widespread appreciable
rain. A strong cool front will slide southeast across the forecast
area Saturday evening into Saturday night. Thunderstorms are
likely to form into a line along this front and track southeast
with the front providing a good chance for many areas to see at
least some rainfall. Some of these thunderstorms could be severe
and this is probably also one of our better chances at seeing
several severe thunderstorms across the forecast area with severe
winds being the most likely threat. The 12Z and 18Z NAM NEST
continue to be the most aggressive model with a big MCS swinging
across much of our forecast area. Other models, although not as
aggressive, still show at least some thunderstorms developing
along that front and tracking southeast. This could be a big rain
maker if it pans out, will just have to watch out for the severe
threat, but the deep layer shear is not overly impressive so
perhaps we can get away with a nice rain without too much severe
weather.

Sunday...
There will be some small chances for lingering thunderstorms, but
these chances may be a bit over done. The big story is that it
will be much more pleasant with cooler highs only around 80 over
southern Nebraska, to the lower and middle 80s over north central
Kansas.

Next Week... The overall upper level pattern will start out
fairly zonal, but we will see a building upper level ridge across
the southern plains that will push north into the central plains
allowing for a decent warm up through mid week. Highs by Wednesday
should be back into the upper 80s across southern Nebraska to the
lower 90s over north central Kansas. We will see a weak shortwave
or two try and bring a chance for precipitation from time to
time, but nothing that looks too impressive or widespread until
maybe late in the period Thursday or Friday when a larger trough
will try to move in, which could also cool us back down a bit by
late week. This late week system currently seems to most favor
our northern zones for possible precipitation, but certainly this
far out it is too early to say too much.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1244 PM CDT Fri Aug 27 2021

VFR conditions should continue throughout the TAF period. We have
a VCTS in the TAF around the 00Z hour until a little after sunset,
but chances for thunderstorms are really pretty low at this point
in time. The next concern will focus on increasing strong low
level wind shear late tonight. The surface wind will vary between
south southwest and southerly throughout the forecast period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, Aug 27, 2:18 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
318 PM CDT Fri Aug 27 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
282030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
318 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

There is a slight chance for thunderstorms, particularly within
that portion of the outlook area southeast of a line from
York, to Franklin Nebraska, to Phillipsburg Kansas and including
north central Kansas. A few strong to marginally-severe
thunderstorms will be possible mainly between 4 and 9 PM, capable
of producing wind gusts to around 60 MPH and hail up to around
quarter size.

Turning to heat concerns, this afternoon and early evening will
feature heat indices as high as 100 to 105 degrees in southern
and eastern portions of the outlook area, mainly within north
central Kansas and also near and east of Highway 14 in Nebraska.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Between Saturday afternoon and Thursday, there are several, off-
and-on chances for thunderstorms within various parts of the
outlook area, with the overall-highest chances for the area as a
whole focused between late Saturday afternoon and Sunday morning.
There will be the potential for strong to severe storms at times,
but these threats will be best assessed on a one or
two-day-at-a-time basis. At this time, the vast majority of the
outlook area is under a Marginal or Slight Risk for severe storms
late Saturday afternoon into Saturday night, with any potential
threat for severe storms starting out north and west of the Tri
Cities before dark, then extending farther south and east with
time.

Turning to heat, Saturday afternoon and early evening will
feature one last day of heat index as high as 100 to 104 degrees,
mainly within north central Kansas and Nebraska counties along
and east of Highway 281.

.SPOTTER INFORMATION STATEMENT...

If any stronger storms do manage to develop late this afternoon
into this evening, spotters are encouraged to report any possible
hail or wind gusts over 50 MPH.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Aug 27, 3:31 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 SSE JOHNSON LAKE      40.64N 99.83W
08/26/2021  M70 MPH          GOSPER             NE   MESONET

&&

KS
Special weather statement, Aug 27, 3:32 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
432 PM CDT Fri Aug 27 2021

NEZ087-272200-
Thayer NE-
432 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern Thayer
County through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Munden, or 9 miles northeast of Belleville, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hubbell around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9767 4019 9737 4000 9737
TIME...MOT...LOC 2132Z 228DEG 12KT 3991 9749

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi
Local storm report, Aug 27, 3:33 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
433 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 N ELWOOD              40.62N 99.86W
08/27/2021                   GOSPER             NE   PUBLIC

            METAL SHED/GARAGE BLOWN DOWN REPORT VIA
            TWITTER.

&&

KS
Local storm report, Aug 27, 3:34 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     2 N ELWOOD              40.62N 99.86W
08/26/2021                   GOSPER             NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N ELWOOD. METAL SHED/GARAGE BLOWN DOWN
            REPORT VIA TWITTER.

&&

KS
Local storm report, Aug 27, 3:36 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     2 N ELWOOD              40.62N 99.86W
08/26/2021                   GOSPER             NE   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N ELWOOD. METAL SHED/GARAGE BLOWN DOWN
            REPORT VIA TWITTER.

&&

KS
Special weather statement, Aug 27, 3:54 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT Fri Aug 27 2021

KSZ007-NEZ086-087-272230-
Jewell KS-Thayer NE-Nuckolls NE-
454 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Jewell,
southeastern Nuckolls and southwestern Thayer Counties through 530 PM
CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lovewell State Park, or 21 miles west of Belleville, moving northeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Webber around 505 PM CDT.

Other locations in the path of this storm include Hardy and Byron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9793 3982 9793 3977 9803 3990 9818
      4016 9789 4000 9771
TIME...MOT...LOC 2154Z 227DEG 14KT 3989 9804

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Thayer

When
August 27, 4:50 PM CST
Where
Thayer County, Bruning
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.340, -97.570

Hail, Nuckolls

When
August 27, 5:45 PM CST
Where
Nuckolls County, 4.18 mi N of Nelson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -98.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977974, 977975.